Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 151, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2009, 4:28 PM EDT for Vinton County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 20, 2009, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Vinton County, OH
The radar
The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:55 PM EDT | TSTM WND DMG | Creola, OH | TREES DOWN BETWEEN CREOLA AND LAKE HOPE STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 202028
SVRRLX
OHC163-202115-
/O.NEW.KRLX.SV.W.0151.090820T2028Z-090820T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN VINTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...MCARTHUR...LAKE HOPE STATE PARK...
* UNTIL 515 PM EDT
* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF MCARTHUR...AND
MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
MILLS...ALLENSVILLE...CREOLA AND ZALESKI..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
&&
LAT...LON 3934 8276 3937 8273 3936 8271 3936 8265
3937 8264 3937 8253 3940 8252 3939 8229
3930 8230 3919 8266 3920 8266 3920 8276
TIME...MOT...LOC 2028Z 245DEG 25KT 3928 8269
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:32 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 20, 1:32 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 132 PM EDT THU AUG 20 2009 .SYNOPSIS... TROPICAL MOISTURE PREVAILS UNTIL FRIDAY WHEN A COLD FRONT PUSHES THROUGH. LOW PRESSURE ALOFT AFFECTS THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... LEFT OVER BOUNDARY FROM CONVECTION LAST NIGHT OVER IN AND IL WILL PROVIDE A FOCUS FOR SOME CONVECTION THIS AFTERNOON IN WESTERN PORTIONS OF THE AREA. HOWEVER...STORMS WILL BE MOVING FAIRLY GOOD. WILL KEEP A CLOSE EYE ON THIS AREA FOR POSSIBLE TRAINING. COLD FRONT PUSHES THROUGH FRIDAY. WITH PLENTY OF MOISTURE IN PLACE...EXPECT TO SEE A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. TIMING OF FRONT IS NOT OPTIMUM FOR STRONGER STORMS...SO WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. WE WILL HAVE TO MONITOR THIS SITUATION CLOSELY HOWEVER. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... VIGOROUS UPPER LEVEL CLOSED LOW WILL DRIVE A COLD FRONT THROUGH ON FRIDAY EVENING AND FRIDAY NIGHT. THIS WILL FINALLY CLEAR OUT THE TROPICAL AIRMASS IN FAVOR OF A COOLER AND SOMEWHAT DRIER AIRMASS FROM THE NORTHWEST. AS THE COLD FRONT PASSES...FLOW SWINGS AROUND TO THE NORTHWEST WITH SLOW PRESSURE RISES. UPPER LEVEL TROUGH AXIS WILL LAG BEHIND HOWEVER...PREVENTING POPS FROM BEING ELIMINATED COMPLETELY INTO THE WEEKEND. LIFT GENERATED FROM THE TROUGH WILL SPARK WEAK ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE COLD POOL ALOFT. ATMOSPHERE WILL DRY OUT CONSIDERABLY ABOVE 600HPA. ADVECTION OF COOLER AIR AT 850HPA COULD DIP BELOW 10C SUNDAY...TRANSLATING INTO TEMPERATURES THAT WILL STRUGGLE TO REACH THE UPPER 70S IN THE TYPICALLY WARMER LOCATIONS OF THE CWA. SNOWSHOE MAY ONLY SEE LOW 60S. GUIDANCE TEMPERATURES ARE AGGRESSIVE WITH THE LOWER DAYTIME HIGHS...AND TWEAKED THESE UP SLIGHTLY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... THE GENERAL DRYING TREND SHOULD CONTINUE ON SUNDAY AND REMAIN INTO WEDNESDAY. DAYS 4 AND 5 LOOK TO FEATURE COOL MIN TEMPS AND WARM MAX TEMPS. A SLIGHT WARMING IS EXPECTED INTO WEDNESDAY. TOWARD THE END OF THE PERIOD A WEAK SYSTEM MAY MOVE INTO THE REGION FROM THE NORTH. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS UNTIL COLD FRONT PUSHES THROUGH ON FRIDAY. EXPECT A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT. WITH PLENTY OF MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE EXPECTED IN THE PRECIPITATION. AFTER 18Z FRIDAY... IFR CONDITIONS IN THUNDERSTORMS FRIDAY AFTERNOON ALONG THE COLD FRONT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...RPY SHORT TERM...26 LONG TERM...TJT AVIATION...ARJ
Hazardous weather outlook, Aug 20, 4:24 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 424 PM EDT THU AUG 20 2009 VAZ003-004-WVZ013-015-024>028-030>040-046-047-212030- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 424 PM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-029- 212030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER- 424 PM EDT THU AUG 20 2009 ...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 20, 1:53 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 153 PM EDT THU AUG 20 2009 OHZ083-084-201900- JACKSON-VINTON- 153 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT JACKSON AND VINTON COUNTIES... AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES SOUTHEAST OF CHILLICOTHE TO BEAVER TO SOUTH PORTSMOUTH...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO RADCLIFFE... PETERSBURG...MABEE...EAGLE MILLS...CREOLA...BYER...ALLENSVILLE... ZALESKI...WELLSTON...OAK HILL...MCARTHUR...LAKE HOPE STATE PARK... JACKSON...HAMDEN AND COALTON. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 20, 2:46 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT THU AUG 20 2009 OHZ075-076-083>086-201945- ATHENS-GALLIA-JACKSON-MEIGS-VINTON-WASHINGTON- 246 PM EDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EASTERN VINTON... JACKSON...MEIGS...NORTHERN GALLIA AND SOUTHWESTERN WASHINGTON COUNTIES... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF NELSONVILLE TO 6 MILES SOUTHEAST OF MCARTHUR TO 9 MILES NORTHEAST OF WHEELERSBURG...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:51 PM EDT | Tornado Warning | RLX | Athens, Vinton | 39 min |
| Aug 20, 5:24 PM EDT | Tornado Warning | RLX | Athens, Morgan | 51 min |
| Aug 20, 5:48 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 42 min |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.